ICNC Abstracts, ICNC 2018

Font Size: 
Pediatric lamotrigine overdose resulting in generalized seizure and encephalopathy
Djurdja Djordjevic

Last modified: 2018-09-09

Abstract


Background

Lamotrigine is a commonly prescribed anti-epileptic used for the treatment of epilepsy and mood disorders. Toxicity from lamotrigine overdose has been previously described including seizures, cardiac involvement, rhabdomyolysis, and hypersensitivity reactions. We describe a unique case of severe overdose following prior discontinuation of the medication. The importance of monitoring for laboratory and clinical complications is emphasized.

Methods

A chart review was performed of the patient’s admission to the Hospital for Sick Children. Laboratory results, EEG and imaging findings were extracted.

Results

The patient’s clinical course included initial generalized tonic-clonic seizure, reduced level of consciousness resulting in intubation, and severe encephalopathy post-extubation which was presumed to potentially be in keeping with serotonin syndrome. Management strategies used are discussed. Investigations are also reported including initial lamotrigine level of 196umol/L (N 4-39umol/L), other laboratory complications, and results of imaging and EEGs showing diffuse encephalopathy. Pharmacology principles relating to mechanism of these adverse effects are also explored.

Conclusions

This case represents a severe reaction to lamotrigine overdose including encephalopathy and possible serotonin syndrome. The importance of monitoring for toxicity, counselling of side effects, and prompt investigation and treatment in the event of an intentional or unintentional overdose, are discussed.


Keywords


Lamotrigine toxicity; anti-epileptic overdose

Conference registration is required in order to view papers.